Massachusetts, 2003

Damaging Wind in Massachusetts, July 21, 2003

July 21, 2003 · NWS BOX · 1 event in 1 county or zone

A severe thunderstorm downed several large tree limbs on Route 2 in Charlemont, and downed trees and wires in Heath. About 2,000 customers were left without power after the storm moved through Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm downed several large tree limbs on Route 2 in Charlemont, and downed trees and wires in Heath. About 2,000 customers were left without power after the storm moved through Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 21, 3:57 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 3:57 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
345 PM EDT MON JUL 21 2003

.SHORT TERM (TONIGHT AND TUESDAY)...SOUTH WINDS TO PREVAIL OVERNIGHT
IN ADVANCE OF COLD FRONT ACROSS NEW YORK STATE.  A SHORTWAVE MOVING
THROUGH TONIGHT SHOULD PRODUCE ENOUGH LIFT FOR SOME SHOWERS AND
THUNDERSTORMS...ESPECIALLY FROM THE CONNECTICUT VALLEY WEST.

SAME THING FOR TUESDAY...EXCEPT THE FRONT IS A BIT CLOSER SO THE
CHANCE FOR RAIN INCREASES FARTHER EAST.

GUIDANCE TEMPERATURES LOOK REASONABLE OVERNIGHT AND TUESDAY IN THE
WARM AIR ADVECTION.

.AVIATION...CONDITIONS SHOULD VARY WIDELY THIS EVENING FROM VFR
ACROSS CAPE COD AND THE ISLANDS...TO CEILINGS 1500-2000 FT WEST OF
IJD-ORH-MHT.  EVENTUALLY THESE LOW CLOUDS WILL SPREAD EAST...
LOWERING CEILINGS TO LESS THAN 1000 FT AT MANY SPOTS IN STRATUS AND
FOG.  NOT MUCH IMPROVEMENT CEILING-WISE IS EXPECTED DURING THE DAY
TUESDAY.

SHORT TERM...BELK

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...FRONT DRIFTING ACROSS
THE REGION KEEPS THE FORECAST AREA IN MOSTLY CLOUDY WX...WITH
SCATTERED SHOWERS AND THUNDERSTORMS.  THE RAIN WILL NOT BE AN ALL
DAY RAIN.  THERE WILL BE TIMES OF DRY WEATHER...MAINLY IN THE
MORNINGS...AND TIMES OF WET WEATHER MAINLY IN THE AFTERNOON AND
EVENINGS.  AREAS OF FOG WILL DEVELOP LATE AT NIGHT. A WEAK HIGH
BUILDS IN FOR SATURDAY...BEFORE MORE SCATTERED SHOWERS DEVELOP FOR
SUNDAY AND MONDAY.

WITH THE FRONT DRIFTING ACROSS THE REGION...THE TIMING OF THE
SHOWERS WILL BE TIED TO WEAK WAVES MOVING ALONG THE FRONT.

WINDS WILL BE INCREASING TO 15 TO 20 KTS OVER THE TUESDAY AND
WEDNESDAY...WITH GUSTS INTO THE SCA CATEGORY.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS MAY BE REQUIRED TUE
         ANZ250-254-255.

         SMALL CRAFT ADVISORY FOR SEAS MAY BE REQUIRED TUE NIGHT
         ANZ232-233-235-237.
Hazardous weather outlook, Jul 21, 4:46 AM EST, 15 hours 44 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
546 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY
...ESPECIALLY THIS AFTERNOON AS A COLD FRONT APPROACHES NEW ENGLAND
FROM THE WEST.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER
ONE OR TWO THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATER THIS
AFTERNOON ACROSS WESTERN SECTIONS OF CONNECTICUT AND
MASSACHUSETTS...INCLUDING THE GREATER HARTFORD AND SPRINGFIELD AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER SHOWERS AND
THUNDERSTORMS TUESDAY THROUGH THURSDAY MAY PRODUCE LOCALLY VERY
HEAVY RAIN...POSSIBLY RESULTING IN POOR DRAINAGE AND URBAN TYPE
FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
THUNDERSTORMS THIS AFTERNOON AND BE PREPARED TO RELAY REPORTS TO THE
NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NOCERA

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 21, 8:30 PM EST to 8:35 PM EST
Where
Franklin County, Charlemont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.633, -72.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375494.